Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Charleston, WV

June 9, 20085 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 10:59 PM EDT for 5 counties in West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 10:59 PM EDT (02:59 UTC)
Expired
Jun 9, 2008, 11:45 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Clay County, WV, Fayette County, WV, Kanawha County, WV, Nicholas County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100259
SVRRLX
WVC015-019-039-067-087-100345-
/O.NEW.KRLX.SV.W.0101.080610T0259Z-080610T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1059 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN WEST VIRGINIA...
  NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
  EASTERN KANAWHA COUNTY IN WEST VIRGINIA...
  WEST CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
  SOUTH CENTRAL ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 1145 PM EDT

* AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SMITHERS...OR ABOUT 26 MILES NORTH OF BECKLEY...AND MOVING
  NORTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF GLEN BY 1120 PM EDT...
  CLAY BY 1135 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3863 8145 3838 8086 3807 8117 3825 8162
TIME...MOT...LOC 0259Z 215DEG 26KT 3821 8122

$$

15
2 follow-up statements
000 
WWUS51 KRLX 100317
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 PM EDT MON JUN 9 2008

WVC015-019-039-067-087-100345-
/O.CON.KRLX.SV.W.0101.000000T0000Z-080610T0345Z/
KANAWHA WV-ROANE WV-CLAY WV-NICHOLAS WV-FAYETTE WV-
1117 PM EDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR NORTHWESTERN FAYETTE...WEST CENTRAL NICHOLAS...SOUTHERN CLAY...
SOUTH CENTRAL ROANE AND EASTERN KANAWHA COUNTIES...

AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BENTREE...OR ABOUT 34 MILES WEST OF RICHWOOD...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BICKMORE BY 1125 PM EDT...
  CLAY BY 1135 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3863 8145 3838 8086 3807 8117 3825 8162
TIME...MOT...LOC 0317Z 215DEG 26KT 3832 8112

$$

15
000 
WWUS51 KRLX 100343
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 PM EDT MON JUN 9 2008

WVC015-019-039-067-087-100353-
/O.EXP.KRLX.SV.W.0101.000000T0000Z-080610T0345Z/
KANAWHA WV-ROANE WV-CLAY WV-NICHOLAS WV-FAYETTE WV-
1143 PM EDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...WEST
CENTRAL NICHOLAS...SOUTHERN CLAY...SOUTH CENTRAL ROANE AND EASTERN
KANAWHA COUNTIES EXPIRES AT 1145 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3863 8145 3838 8086 3807 8117 3825 8162
TIME...MOT...LOC 0343Z 215DEG 26KT 3847 8098

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 8:04 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT MON JUN 9 2008

.SYNOPSIS...
HIGH PRESSURE PULLS EAST TONIGHT.  A COLD FRONT PASSES ON
TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY
WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN
THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE
EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST
A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION.
HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED
POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD
ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME
MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR
SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR
MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV
VALUES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED
PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY.
5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY.
GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC
GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL
BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING
TROUGH...THUS KEPT POPS IN THE FORECAST.

SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY
TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT
WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME
SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW
STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING
IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/CL
NEAR TERM...RPY
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT MON JUN 9 2008

VAZ003-004-WVZ024-025-033>035-100815-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-100815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 6:50 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT MON JUN 9 2008

WVZ024-092315-
MINGO WV-
650 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 650 PM EDT...A STRONG THUNDERSTORM WAS OVER MATEWAN...OR ABOUT 21
MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 18 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  VARNEY...EDGARTON...RED JACKET AND DELBARTON.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, Jun 9, 7:51 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT MON JUN 9 2008

VAZ003-004-100015-
DICKENSON VA-BUCHANAN VA-
751 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 751 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
TRAMMEL...OR ABOUT 10 MILES SOUTHEAST OF WISE...MOVING NORTH AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MCCLURE...NORA...CLINCHCO...DAVENPORT AND CLINTWOOD.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 9, 9:33 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
933 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             GILBERT                 37.59N 81.87W
06/09/2008  U0.88 INCH       MINGO              WV   PUBLIC

0929 PM     HAIL             MAN                     37.73N 81.85W
06/09/2008  U0.50 INCH       LOGAN              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            914 PM 06/09/2008 AND 929 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 9:45 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
945 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             CYCLONE                 37.74N 81.67W
06/09/2008  U1.00 INCH       WYOMING            WV   PUBLIC

0936 PM     HAIL             ACCOVILLE               37.77N 81.84W
06/09/2008  U0.50 INCH       LOGAN              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            921 PM 06/09/2008 AND 936 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 9:58 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             HAMPDEN                 37.64N 81.95W
06/09/2008  E1.00 INCH       MINGO              WV   PUBLIC

0910 PM     HAIL             HAMPDEN                 37.64N 81.95W
06/09/2008  E0.75 INCH       MINGO              WV   PUBLIC

0910 PM     HAIL             GILBERT                 37.61N 81.87W
06/09/2008  E1.00 INCH       MINGO              WV   PUBLIC

0910 PM     HAIL             DELBARTON               37.70N 82.19W
06/09/2008  E0.75 INCH       MINGO              WV   PUBLIC

0930 PM     HAIL             MAN                     37.74N 81.87W
06/09/2008  E0.88 INCH       LOGAN              WV   PUBLIC

&&

RYOUNG
Local storm report, Jun 9, 10:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             SOUTH CHARLESTON        38.36N 81.71W
06/09/2008  M0.50 INCH       KANAWHA            WV   NWS EMPLOYEE

&&

RYOUNG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:49 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo26 min
Jun 9, 9:18 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo27 min
Jun 9, 9:28 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming47 min
Jun 9, 10:27 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha33 min
Jun 9, 10:29 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam46 min
Jun 9, 11:13 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane22 min
Jun 9, 11:51 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas39 min
Jun 10, 2:07 PM EDTSevere Thunderstorm WarningRLXWyoming23 min
Jun 10, 2:30 PM EDTSevere Thunderstorm WarningRLXGilmer34 min
Jun 10, 2:40 PM EDTSevere Thunderstorm WarningRLXBraxton35 min
Jun 10, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone46 min
Jun 10, 3:16 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas44 min
Jun 10, 3:27 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jun 10, 3:32 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Upshur28 min
Jun 10, 3:47 PM EDTSevere Thunderstorm WarningRLXBoone, Logan28 min
Jun 10, 4:00 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph30 min
Jun 10, 4:12 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Jun 10, 4:50 PM EDTSevere Thunderstorm WarningRLXFayette25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.